My WebMD Sign In, Sign Up

Ask Your Question

WebMD Answers

120 Characters remaining
120 Characters remaining
  • First, try and keep your question as short as possible.
  • Include specific words that will help us identify questions that may already have your answer.
  • If you don't find your answer, you can post your question to WebMD Experts and Contributors.

Close

Posted: | Report This Report Question |
Q.

My husband is taking Neurotin and Percocet. His father gave him three OTC sleep aids last night. Is it OK to mix them?

Related Topics: AIDS, Over The Counter
 

Answers From Experts & Organizations (1)

Pharmacology
American Pharmacists Association
239 Answers
4,331 Helpful Votes
20 Followers
A.
Without knowing the exact medication his father gave him, it is really hard to say whether or not the combination is safe for your husband to take. Keep in mind, while over-the-counter medications are readily available, safety is still important. There are still drug-drug interactions that can occur, toxicities with taking too much, and it is important to take medications, whether prescription or over-the- counter, for the right reasons.

Most over-the-counter sleep aids contain diphenhydramine as the active ingredient. If he was given 3 pills, he could have taken too much. Another thing to keep in mind is that many sleep aids contain a pain reliever, such as acetaminophen or ibuprofen. If he is taking Percocet, which contains oxycodone and acetaminophen, he could be taking too much acetaminophen, which can be very toxic.

Mixing over-the-counter medications with prescription medications is not as simple as one would think. It is really important to check with a medical professional to make sure there is no duplication or drug-drug interactions.

This answer should not be considered medical advice...down arrowThis answer should not be considered medical advice and should not take the place of a doctor’s visit. Please see the bottom of the page for more information or visit our Terms and Conditions.up arrow

Posted:
| Report This Report Answer

Was this helpful?

YesNo

Thanks for your feedback.

1 of 6 found this helpful
Read the Original Article: Fitness Aches and Pains: Ask the Pharmacist